Diabetes drug reduces vitamin B12
Metformin, a drug often prescribed to people with type 2 diabetes, may cause progressive deficiency in vitamin B12, according to a study.
The Dutch study showed that metformin consumption can cause a 19% reduction in the level of B12, compared with diabetics not taking the drug.
B12 deficiency can cause fatigue and anaemia, which can easily be construed as being caused by diabetes itself or by ageing.
Half of the study’s 390 participants were given 850mg of metformin three times a day for an average of 4.3 years. The other half were given a placebo. Their levels of vitamin B12 were recorded after four, 17, 30, 43 and 52 months.
The researchers, based in universities and hospitals in the Netherlands, found B12 levels among metformin users was around a fifth lower than that of those on the placebo.
The study results were published in the online British Medical Journal.
Cathy Moulton, care adviser at Diabetes UK, said: “Symptoms of vitamin B12 deficiency such as fatigue and anaemia are taken into account before a person on metformin is screened for the condition.
“Metformin is widely used especially by older people with Type 2 diabetes because of its minimal side effects and ability to lower blood glucose levels and improve management of diabetes.
“The benefits of metformin outweigh the increased risk of developing a deficiency in vitamin B12 and its symptoms.”
Click here to read the BMJ article
Nursing Times practice content
Registering for free on nursingtimes.net gives you access to thousands of peer-reviewed articles that will help you improve your nursing practice.
After you register, you’ll have access to our practice archive, including all-time favourites such as: